IV Phenergan

  1. Has anyone experienced problems with IV Phenergan 25 mg. We are currently having trouble administering it to any one. It seems like everyone has respiratory depression with this drug. We have had a few people stop breathing. I know that this is a potential side effect, but it seems like it is happening a awful lot. Also does anyone know how safe it is for children above the age of 2.
    •  
  2. 37 Comments

  3. by   jode
    We use IV phenergan on our invasive cardiology unit...but the orders are very specific...phenergan 12.5 mg iv may repeat one time. The cardiac orders are for 6.25 mg may repeat x one. 25 mg is alot of phenergan....it has long lasting effects, especially in the elderly
  4. by   NurseDianne
    We usually start off w/ 12.5 Phenergan diluted w/ 20 cc NS......just to see. We have kind of back off and started using Zofran alot more. I've never see anyone in respiratory distress but, the shakes, restless legs and general uneasy feelings I see alot. That happened to me last time I was in the hospital and I NEVER want Phenergan again!
  5. by   psychomachia
    Usually give 12.5mg slow IV push, no resp depression problems, I like it better than the Inapsine we were using last year.
  6. by   Fgr8Out
    I HATE phenergan....

    Even with a 12.5 mg dose... administered WELL beyond a minute... and diluted... I had a woman become virtually non-responsive with respirations at a maximum of 8. Because she had also been receiving morphine (not with the phenergan, but throughout the day)... the doctor requested that narcan be administered to stop those effect. Her respirations didn't increase, but she did eventually arouse enough to be in complete misery with pain.

    I've known of other instances where phenergan has created similar effects in other patient's as well... with other nurses.

    I won't give it IV.... IM only. The effects take a bit longer to achieve, but you don't see the respiratory depression as when you administer it IV.

    I find that Zofran, administered pre or intra-op as per manufacturers guidelines... is much more effective.

    Peace
  7. by   NurseDianne
    Originally posted by psychomachia
    Usually give 12.5mg slow IV push, no resp depression problems, I like it better than the Inapsine we were using last year.
    We don't even stock Inapsine anymore! There were so many cases of patients totally losing it after they had Inapsine. I had never seen it until on of the nurses came in sick as a dog. We put her in a room for overnight OBS and gave her Inapsine. This usually calm, funny, outgoing nurse, became NURSEZILLA! Ripped her IV out, insisted she was going home, verbally abusive, etc.......Finally to calm her down, on of the staff drove her to her moms for the rest of the night. She doesn't remember any of it.
    That reaction seemed to happen frequently so, we just don't even bother with it.
  8. by   BadBird
    We seem to be using Zofran more, I miss Droperidol !! I know about the possibility for torsades but I have never seen it and I loved the effect of droperidol on my patients. Oh well, Zofran it is.
  9. by   TheLionessRN
    Last year I had a patient almost stop breathing after getting Phenergan. I am so glad it wasn't just me who had that happen to. Frankly, I didn't think the narcan did much for her. Scared me to death.
  10. by   preciousnurse
    Hey NurseDianne. I had the same thing happen to me with a patient. She totally flipped out after receiving Phenergan that the only other solution that we could think that would be the matter with her is that she was going through DT's. That turned out not to be the case! Phenergan is a BAD drug. Thanks to everyone for their input.
  11. by   Nurse Ratched
    I've seen the rare psychosis side effect (usually in a geriatric pt who is a nice normal person that goes ballistic on it and gets shipped to our floor), but oddly haven't run into the resp depression. Could be the difference in the patient populations we serve. We give Phenergan pretty regularly as people are detoxing and heaving.
  12. by   deespoohbear
    We don't use Zofran any more D/T the cost of the drug. We use Anzemet, which in my opinion is worthless. We also use Phenergan or Compazine. I have been seeing the Phenergan ordered in smaller doses now the past few months. I have seen some people get weird on the Phenergan (and even saw one catanoic response to Compazine). Can't say that I have seen resp depression myself with Phenergan. I still think that Zofran is the best. If I am puking, I want Zofran. And I don't care how much it costs. I don't like to vomit and will do everything possible to avoid it.
    Last edit by deespoohbear on Sep 9, '02
  13. by   neneRN
    Our ER docs love phenergan-they ALWAYS order it with narcs. Usual dose is 12.5 mg, rarely give the 25 mg. I give it several times a day, never see these side effects. I think its a very good drug. I give it diluted in 10 cc NS with the fluids wide open over 2-3 minutes.
  14. by   shannonRN
    never seen resp. depression d/t phenergan. we use it quite frequently mostly in combo with a narcotic. i have tried to teach everyone the importance of diluting it and giving it slowly, but we all know how much some coworkers like to listen to one another....

    zofran and tigan are our main nausea meds. we haven't had compazine in quite a while...

close